antipyretic

What is antipyretic

Antipyretic is a medicine to reduce fever. Antipyretic medications include any nonsteroidal anti-inflammatory drugs (NSAIDs), acetaminophen (paracetamol) and ibuprofen. Acetaminophen (paracetamol) and ibuprofen are often used to relieve the discomfort caused by a high temperature or pain. Both acetaminophen (paracetamol) and ibuprofen are safe and effective. Aspirin is very effective for treating fever in adults. DO NOT give aspirin to a child unless your child’s doctor tells you to.

Acetaminophen can be given to children aged over 1 month for pain and symptoms of fever. Make sure you’ve got the right strength for your child’s age and weight as overdosing can be dangerous. Babies aged under 1 month should only be given acetaminophen under medical supervision. Read and follow the directions on the label carefully. If you’re breastfeeding, ask your midwife or doctor for advice before taking acetaminophen. If you aren’t sure, check with your doctor or pharmacist.

Ibuprofen can be given for pain and symptoms of fever in children aged 3 months and over who weigh more than 5kg. Make sure you’ve got the right strength for your child’s age and weight as overdosing can be dangerous. Read and follow the directions on the label carefully. If you aren’t sure, check with your doctor or pharmacist. Avoid ibuprofen if your child has asthma, unless advised by your doctor, and don’t give ibuprofen to any child who is dehydrated.

Antipyretic drugs list

Acetaminophen

Acetaminophen which is known as paracetamol in Europe, is a widely used nonprescription analgesic and antipyretic medication for mild-to-moderate pain and fever. Acetaminophen is used to relieve mild to moderate pain from headaches, muscle aches, menstrual periods, colds and sore throats, toothaches, backaches, and reactions to vaccinations (shots), and to reduce fever. Acetaminophen may also be used to relieve the pain of osteoarthritis (arthritis caused by the breakdown of the lining of the joints). Acetaminophen is in a class of medications called analgesics (pain relievers) and antipyretics (fever reducers). It works by changing the way the body senses pain and by cooling the body. Acetaminophen may also be used in combination with aspirin and caffeine to relieve the pain associated with migraine headache.

Harmless at low doses, acetaminophen has direct hepatotoxic potential when taken as an overdose and can cause acute liver injury and death from acute liver failure. Even in therapeutic doses, acetaminophen can cause transient serum aminotransferase elevations.

Acetaminophen is an aminophenol that is believed to act centrally as an analgesic and antipyretic agent. While technically a nonsteroidal antiinflammatory drug (NSAID), acetaminophen unlike typical NSAIDs (ibuprofen, naproxen, indomethacin) has only minor effects on tissue cyclooxygenase activity (Cox-1 and Cox-2) and appears to produce analgesia by increasing pain thresholds, perhaps through inhibition of the nitric oxide pathway which is activated by many pain neurotransmitter receptors. Acetaminophen has lower antiinflammatory activity than aspirin or typical NSAIDs.

Acetaminophen is one of the most commonly used medications in the United States and more than 25 billion doses are sold yearly. Acetaminophen is available without a prescription, but your doctor may prescribe acetaminophen to treat certain conditions. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand.

Acetaminophen is typically recommended for management of minor aches and pains from the common cold, viral and bacterial infections, sinusitis, headache, toothache, back ache, muscle strain, tendonitis, osteoarthritis, trauma or menstrual cramps.

Acetaminophen has been available as an over-the-counter preparation in the United States since 1960. In 2011, an intravenous formulation of acetaminophen was approved in the United States for adults and children above the age of 2 years.

Acetaminophen comes as a tablet, chewable tablet, capsule, suspension or solution (liquid), extended-release (long-acting) tablet, and orally disintegrating tablet (tablet that dissolves quickly in the mouth), to take by mouth, with or without food. The recommended oral acetaminophen dose is 660 to 1000 mg every 4 to 6 hours, but should not to exceed 3 grams per day. Multiple generic formulations of acetaminophen are available (e.g., Tylenol, Anacin Aspirin Free, Feverall, Neopap, Panadol and Tempra) in capsules or tablets of 330 or 500 mg each. Liquid formulations for children are available in concentrations that vary from 15 to 100 mg/mL; the dosage in children should be carefully chosen and kept to less than 75 mg/kg/day.

Swallow the extended-release tablets whole; do not split, chew, crush, or dissolve them.

Place the orally disintegrating tablet (‘Meltaways’) in your mouth and allow to dissolve or chew it before swallowing.

Shake the suspension well before each use to mix the medication evenly. Always use the measuring cup or syringe provided by the manufacturer to measure each dose of the solution or suspension. Do not switch dosing devices between different products; always use the device that comes in the product packaging.

Acetaminophen also comes as a suppository to use rectally. To insert an acetaminophen suppository into the rectum, follow these steps:

  1. Remove the wrapper.
  2. Dip the tip of the suppository in water.
  3. Lie down on your left side and raise your right knee to your chest. (A left-handed person should lie on the right side and raise the left knee.)
  4. Using your finger, insert the suppository into the rectum, about 1/2 to 1 inch (1.25 to 2.5 centimeters) in infants and children and 1 inch (2.5 centimeters) in adults. Hold it in place for a few moments.
  5. Stand up after about 15 minutes. Wash your hands thoroughly and resume your normal activities.

In addition, acetaminophen is a frequent component in many over-the-counter and prescription combinations with decongestants and/or antihistamines for cold and allergy symptoms, or as a sleeping aid and with other analgesics (such as oxycodone, hydrocodone, dilaudid and codeine) for moderate-to-severe forms of pain.

Acetaminophen common products in the United States include: Tylenol-PM, Nyquil, Darvocet, Vicodin, and many others.

If you are giving acetaminophen to your child, read the package label carefully to make sure that it is the right product for the age of the child. Do not give children acetaminophen products that are made for adults. Some products for adults and older children may contain too much acetaminophen for a younger child. Check the package label to find out how much medication the child needs. If you know how much your child weighs, give the dose that matches that weight on the chart. If you don’t know your child’s weight, give the dose that matches your child’s age. Ask your child’s doctor if you don’t know how much medication to give your child.

Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

Stop taking acetaminophen and call your doctor if your symptoms get worse, you develop new or unexpected symptoms, including redness or swelling, your pain lasts for more than 10 days, or your fever gets worse or lasts more than 3 days. Also stop giving acetaminophen to your child and call your child’s doctor if your child develops new symptoms, including redness or swelling, or your child’s pain lasts for longer than 5 days, or fever get worse or lasts longer than 3 days.

Do not give acetaminophen to a child who has a sore throat that is severe or does not go away, or that occurs along with fever, headache, rash, nausea, or vomiting. Call the child’s doctor right away, because these symptoms may be signs of a more serious condition.

IMPORTANT WARNING

Taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation or cause death. You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully, or if you take more than one product that contains acetaminophen.

To be sure that you take acetaminophen safely, you should:

  • not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen. Be aware that abbreviations such as APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam. may be written on the label in place of the word acetaminophen. Ask your doctor or pharmacist if you don’t know if a medication that you are taking contains acetaminophen.
  • take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain. Ask your doctor or pharmacist if you do not know how much medication to take or how often to take your medication. Call your doctor if you still have pain or fever after taking your medication as directed.
  • be aware that you should not take more than 4000 mg of acetaminophen per day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
  • tell your doctor if you have or have ever had liver disease.
  • not take acetaminophen if you drink three or more alcoholic drinks every day. Talk to your doctor about the safe use of alcohol while you are taking acetaminophen.
  • stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.

Talk to your pharmacist or doctor if you have questions about the safe use of acetaminophen or acetaminophen-containing products.

Acetaminophen special precaution

Before taking acetaminophen:

  • tell your doctor and pharmacist if you are allergic to acetaminophen, any other medications, or any of the ingredients in the product. Ask your pharmacist or check the label on the package for a list of ingredients.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, or herbal products you are taking or plan to take. Be sure to mention anticoagulants (‘blood thinners’) such as warfarin (Coumadin); isoniazid (INH); certain medications for seizures including carbamazepine (Tegretol), phenobarbital, and phenytoin (Dilantin); medications for pain, fever, coughs, and colds; and phenothiazines (medications for mental illness and nausea). Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
  • tell your doctor if you have ever developed a rash after taking acetaminophen.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking acetaminophen, call your doctor.
    if you drink three or more alcoholic beverages every day, do not take acetaminophen. Ask your doctor or pharmacist about the safe use of alcoholic beverages while taking acetaminophen.
  • you should know that combination acetaminophen products for cough and colds that contain nasal decongestants, antihistamines, cough suppressants, and expectorants should not be used in children younger than 2 years of age. Use of these medications in young children can cause serious and life-threatening effects or death. In children 2 through 11 years of age, combination cough and cold products should be used carefully and only according to the directions on the label.
  • if you have phenylketonuria (PKU, an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that some brands of acetaminophen chewable tablets may be sweetened with aspartame. a source of phenylalanine.

Acetaminophen side effects

Acetaminophen may cause side effects. Some side effects can be serious. If you experience any of the following symptoms, stop taking acetaminophen and call your doctor immediately or get emergency medical attention:

  • red, peeling or blistering skin
  • rash
  • hives
  • itching
  • swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
  • hoarseness
  • difficulty breathing or swallowing

Acetaminophen may cause other side effects. Call your doctor if you have any unusual problems while you are taking this medication.

If someone takes more than the recommended dose of acetaminophen, get medical help immediately, even if the person does not have any symptoms. Symptoms of overdose may include the following:

  • nausea
  • vomiting
  • loss of appetite
  • sweating
  • extreme tiredness
  • unusual bleeding or bruising
  • pain in the upper right part of the stomach
  • yellowing of the skin or eyes
  • flu-like symptoms

Aspirin

Aspirin or acetylsalicylic acid is perhaps the most commonly used analgesic and antipyretic medication worldwide, having been in clinical use for over 100 years. Aspirin has antipyretic effects and can be used for management of fever, but should NOT be used in children or adolescents because of its potential to cause Reye syndrome.

Nonprescription aspirin is used to reduce fever and to relieve mild to moderate pain from headaches, menstrual periods, arthritis, colds, toothaches, and muscle aches. Nonprescription aspirin is also used to prevent heart attacks in people who have had a heart attack in the past or who have angina (chest pain that occurs when the heart does not get enough oxygen). Nonprescription aspirin is also used to reduce the risk of death in people who are experiencing or who have recently experienced a heart attack. Nonprescription aspirin is also used to prevent ischemic strokes (strokes that occur when a blood clot blocks the flow of blood to the brain) or mini-strokes (strokes that occur when the flow of blood to the brain is blocked for a short time) in people who have had this type of stroke or mini-stroke in the past. Aspirin will not prevent hemorrhagic strokes (strokes caused by bleeding in the brain).

In low daily doses (81 mg), aspirin is used to decrease the risk of coronary and cerebrovascular disease and reocclusion after coronary revascularization or stent placement.

Prescription aspirin is used to relieve the symptoms of rheumatoid arthritis (arthritis caused by swelling of the lining of the joints), osteoarthritis (arthritis caused by breakdown of the lining of the joints), acute rheumatic fever, Kawasaki disease, systemic lupus erythematosus (condition in which the immune system attacks the joints and organs and causes pain and swelling) and certain other rheumatologic conditions (conditions in which the immune system attacks parts of the body).

Aspirin is also available in combination with other medications such as antacids, pain relievers, and cough and cold medications. This monograph only includes information about the use of aspirin alone. If you are taking a combination product, read the information on the package or prescription label or ask your doctor or pharmacist for more information.

Aspirin can cause several forms of liver injury: in high doses, aspirin can cause moderate to marked serum aminotransferase elevations occasionally with jaundice or signs of liver dysfunction, and in lower doses in susceptible children with a febrile illness aspirin can lead to Reye syndrome.

Aspirin is a salicylate, but technically is also a nonsteroidal antiinflammatory drug (NSAID). Like the NSAIDs, salicylates are inhibitors of tissue cyclooxygenases (Cox-1 and -2) which cause a decrease in synthesis of proinflammatory prostaglandins, potent mediators of pain and inflammation. In distinction to other NSAIDs, however, aspirin is a noncompetitive and irreversible inhibitor of Cox-1, so that its effects are longer lasting and less easily reversed than those of typical NSAIDs. Aspirin has potent effects in inhibiting platelet function that lasts for the lifetime of the platelet. Aspirin’s potent and lasting effects on Cox-1 in gastric epithelial cells account for its frequent gastric side effects and association with peptic ulcer disease and gastrointestinal bleeding.

Aspirin became clinically available in the United States in the early part of the 20th century and is currently widely used as an over-the-counter medication. It is available in multiple generic formulations, either alone or in combination with other pain relievers, antacids, or cough and cold medications. Aspirin is typically taken in doses of 330 to 660 mg every 4 to 6 hours. The dose used for antiplatelet effects in prevention of complications of atherosclerosis is 81 mg once daily. Common brand names for aspirin alone or in combination with other agents include Bayer’s Aspirin, Alka Seltzer, Anacin, Ascriptin, Aspergum, BC Powder, Bufferin, Ecotrin, Excedrin and Stanback.

Aspirin special precautions

Before taking aspirin:

  • tell your doctor and pharmacist if you are allergic to aspirin, other medications for pain or fever, tartrazine dye, or any other medications.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: acetazolamide (Diamox); angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril, (Aceon), quinapril (Accupril), ramipril (Altace), and trandolapril (Mavik); anticoagulants (‘blood thinners’) such as warfarin (Coumadin) and heparin; beta blockers such as atenolol (Tenormin), labetalol (Normodyne), metoprolol (Lopressor, Toprol XL), nadolol (Corgard), and propranolol (Inderal); diuretics (‘water pills’); medications for diabetes or arthritis; medications for gout such as probenecid and sulfinpyrazone (Anturane); methotrexate (Trexall); other nonsteroidal anti-inflammatory drugs (NSAIDs) such as naproxen (Aleve, Naprosyn); phenytoin (Dilantin); and valproic acid (Depakene, Depakote). Your doctor may need to change the doses of your medications or monitor you more carefully for side effects.
  • if you are taking aspirin on a regular basis to prevent heart attack or stroke, do not take ibuprofen (Advil, Motrin) to treat pain or fever without talking to your doctor. Your doctor will probably tell you to allow some time to pass between taking your daily dose of aspirin and taking a dose of ibuprofen.
  • tell your doctor if you have or have ever had asthma, frequent stuffed or runny nose, or nasal polyps (growths on the linings of the nose). If you have these conditions, there is a risk that you will have an allergic reaction to aspirin. Your doctor may tell you that you should not take aspirin.
  • tell your doctor if you often have heartburn, upset stomach, or stomach pain and if you have or have ever had ulcers, anemia, bleeding problems such as hemophilia, or kidney or liver disease.
  • tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy, you plan to become pregnant, or you are breast-feeding. If you become pregnant while taking aspirin, call your doctor. Aspirin may harm the fetus and cause problems with delivery if it is taken during the last few months of pregnancy.
  • if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking aspirin.
  • if you drink three or more alcoholic drinks every day, ask your doctor if you should take aspirin or other medications for pain and fever.

Aspirin side effects

Aspirin may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • nausea
  • vomiting
  • stomach pain
  • heartburn

Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:

  • hives
  • rash
  • swelling of the eyes, face, lips, tongue, or throat
  • wheezing or difficulty breathing
  • hoarseness
  • fast heartbeat
  • fast breathing
  • cold, clammy skin
  • ringing in the ears
  • loss of hearing
  • bloody vomit
  • vomit that looks like coffee grounds
  • bright red blood in stools
  • black or tarry stools

Aspirin may cause other side effects. Call your doctor if you experience any unusual problems while you are taking aspirin.

Symptoms of aspirin overdose may include:

  • burning pain in the throat or stomach
  • vomiting
  • decreased urination
  • fever
  • restlessness
  • irritability
  • talking a lot and saying things that do not make sense
  • fear or nervousness
  • dizziness
  • double vision
  • uncontrollable shaking of a part of the body
  • confusion
  • abnormally excited mood
  • hallucination (seeing things or hearing voices that are not there)
  • seizures
  • drowsiness
  • loss of consciousness for a period of time

Nonsteroidal Antiinflammatory Drugs

The nonsteroidal anti-inflammatory drugs (NSAIDs) are a group of chemically heterogenous medications used widely in the therapy of mild-to-moderate pain and inflammation. NSAIDS are indicated in the treatment of various acute and chronic inflammatory conditions, headaches, and fever.

Nonsteroidal anti-inflammatory drugs (NSAIDs) act through inhibition of intracellular cyclo-oxygenase enzymes (Cox-1 and Cox-2), which cause a decrease in synthesis of the proinflammatory prostaglandins that are potent mediators of pain and inflammation. Most NSAIDs are nonselective and inhibit both Cox-1 and Cox-2. Recently, several selective inhibitors of Cox-2 have been developed that have the antiinflammatory and analgesic efficacy of other NSAIDs, but lack the effects on gastric and renal tissue that account for a majority of their adverse events (gastrointestinal bleeding and renal insufficiency). NSAIDS are among the most frequently prescribed drugs worldwide and rarely cause drug induced liver disease. However, an estimated 30 million Americans take NSAIDs every year, so that despite the overall low incidence of NSAID induced hepatotoxicity, their widescale use makes them an important cause of drug induced liver injury.

The pharmacologic properties of the various NSAIDS are related to their molecular structure, which can be categorized into the five classes. Not all of these agents are currently available either in the United States or elsewhere. Only ibuprofen and naproxen are available over-the-counter (in the United States); the rest are by prescription only. Carprofen and phenylbutazone are available in the United States as veterinary medications. NSAIDs withdrawn from use or testing because of hepatotoxicity or other serious adverse events include benoxaprofen, sudoxicam, isoxicam, fluproquazone, bromfenac, oxyphenbutazone and phenylbutazone (aplastic anemia), indoprofen (gastrointestinal bleeding), suprofen and zomepirac (anaphylaxis). NSAIDs in use in other countries of the world include acemetacin, azaproprazone, fenbufen, feprazone, floctafenine, flufenamic acid, nimesulide, pirprofen, and tiaprofenic acid.

PROPIONIC ACIDS

  • Carprofen
  • Benoxaprofen
  • Fenbufen
  • Fenoprofen (currently available for human use in the United States)
  • Flurbiprofen (currently available for human use in the United States)
  • Ibuprofen (currently available for human use in the United States)
  • Indoprofen
  • Ketoprofen (currently available for human use in the United States)
  • Loxoprofen
  • Oxaprozin (currently available for human use in the United States)
  • Naproxen (currently available for human use in the United States)
  • Pirprofen
  • Tiaprofenic acid

ACETIC ACIDS

  • Aceclofenac (currently available for human use in the United States)
  • Acemetacin
  • Bromfenac
  • Diclofenac (currently available for human use in the United States)
  • Etodolac (currently available for human use in the United States)
  • Indomethacin (currently available for human use in the United States)
  • Ketorolac (currently available for human use in the United States)
  • Nabumetone (currently available for human use in the United States)
  • Sulindac (currently available for human use in the United States)
  • Tolmetin (currently available for human use in the United States)
  • Zomepirac

FENAMIC ACIDS

  • Floctafenine
  • Flufenamic
  • Meclofenamate (currently available for human use in the United States)
  • Mefenamic acid (currently available for human use in the United States)

PYRAZALONES

  • Azapropazone
  • Feprazone
  • Oxyphenbutazone
  • Phenylbutazone

OXICAMS

  • Isoxicam
  • Lornoxicam
  • Meloxicam (currently available for human use in the United States)
  • Piroxicam (currently available for human use in the United States)
  • Sudoxicam

Ibuprofen

Ibuprofen is a commonly used nonsteroidal antiinflammatory (NSAID) drug which is available both by prescription and over-the-counter. Ibuprofen is used for treatment of mild-to-moderate forms of joint pain and arthritis from trauma, osteoarthritis or rheumatoid arthritis. Ibuprofen is also active against other forms of pain including headache and dysmenorrhea. Ibuprofen is considered to be among the safest NSAIDs and is generally well tolerated but can, nevertheless, rarely cause clinically apparent and serious acute liver injury.

Ibuprofen is a propionic acid nonsteroidal antiinflammatory (NSAID) similar to ketoprofen and naproxen. Like other NSAIDs, ibuprofen is a potent inhibitor of cellular cyclooxygenases (Cox-1 and Cox-2) which blocks the formation of prostaglandin, prostacyclin and thromboxane products, important mediators of inflammation and pain. Ibuprofen has analgesic as well as antipyretic and antiinflammatory activities.

Ibuprofen was approved for use by prescription in the United States in 1974 and was made available over-the-counter in 1984. Currently, more than 20 million prescriptions for ibuprofen are filled yearly, a number that does not include its vast over-the-counter use.

Ibuprofen recommended dose for chronic arthritis in adults is 400 to 800 mg orally three to four times daily, whereas intermittent dosing with lesser amounts is used for headache and pain. Ibuprofen is available both by prescription and over-the-counter in multiple generic formulations, either alone or in combination with other analgesics, antihistamines or anticholinergic agents usually in doses of 200, 400, 600, or 800 mg. Pediatric formulations are also available.

Common brand names for ibuprofen include Advil, Motrin, Nuprin, Rufen and Trendar. Ibuprofen is also found in many combination formulations for dysmenorrhea, headache, allergies, upper respiratory tract symptoms and other pain syndromes under names such as Dristan, Haltran, and Aches-N-Pain.

Ibuprofen side effects are not common, but may include headache, dizziness, somnolence, dyspepsia, nausea, abdominal discomfort, heartburn, diarrhea, peripheral edema and hypersensitivity reactions.

Celecoxib

Celecoxib is a nonsteroidal antiinflammatory drug (NSAID) with selectively for inhibition of cycloxgenase-2 (Cox-2), which is widely used in the therapy of arthritis. Celecoxib is indicated for therapy of chronic arthritis due to osteoarthritis, rheumatoid arthritis, juvenile rheumatoid arthritis and ankylosing spondylitis. It is also approved for use in acute pain from musculoskeletal conditions and trauma and for primary dysmenorrheal. Because of the role of the Cox-2 enzyme system in the growth of adenomatous polyps, celecoxib has also been used to prevent adenomatous polyps formation.

Celecoxib was first approved for use in the United States in 2000 and became the only Cox-2 specific NSAID available when rofecoxib was withdrawn in 2006 because of increased rate of cardiovascular events associated with its long term use.

Celecoxib is a commonly used NSAID with relative Cox-2 specificity. Like other NSAIDs, celecoxib acts by inhibition of prostaglandin synthesis and thereby decreasing the mediators of inflammation, fever and pain. The specificity for Cox-2 is believed to make celecoxib less likely to cause gastrointestinal mucosal injury compared to standard NSAIDs that inhibit both Cox-1 and Cox-2 enzymes.

Celecoxib is available by prescription as capsules of 50, 100, 200 and 400 mg under the commercial name Celebrex and is usually given in several week courses or long term. The recommended dose varies by indication, the usual adult dose in arthritis being 100 to 200 mg twice daily.

Like most NSAIDs, celecoxib is generally well tolerated, but side effects can include dizziness, headache, somnolence, rash, nausea, diarrhea, abdominal discomfort, heartburn, peripheral edema and hypersensitivity reactions.

Diclofenac

Diclofenac is a commonly used nonsteroidal antiinflammatory drug (NSAID) used for the therapy of chronic forms of arthritis and mild-to-moderate acute pain. Diclofenac has analgesic as well as antipyretic and antiinflammatory activities. Diclofenac was first approved in the United States in 1988 and currently over 5 million prescriptions are filled yearly. Current indications include mild-to-moderate forms of joint pain, caused by osteoarthritis, rheumatoid arthritis and ankylosing spondylitis as well as relief of symptoms of dysmenorrhea and mild-to-moderate pain. Therapy with diclofenac in full doses is frequently associated with mild serum aminotransferase elevations and, in rare instances, can lead to serious clinically apparent, acute or chronic liver disease.

Diclofenac is a phenylacetic acid derivative and belongs to the acetic acid class of NSAIDs that includes indomethacin, etodolac, ketorolac, nabumetone, tolmetin and sulindac. Like other NSAIDs, diclofenac acts as by inhibiting cellular cyclooxygenases (Cox-1 and Cox-2), which results in a decrease in production of pro-inflammatory prostaglandin, prostacyclin and thromboxane products, important mediators of inflammation and pain.

Diclofenac is available in multiple generic and brand formulations, either alone or in combination with other analgesics or gastointestinal mucosal protective agents (such as misoprostol).

Diclofenac is not available over-the-counter in the United States, but it is in many other countries where indications include joint and muscle pain from trauma, bursitis, tendonitis, headache and dysmenorrhea. As a result, diclofenac is one of the most frequently used NSAIDs worldwide. Common commercial names for agents containing diclofenac include: Arthrotec, Cataflam, Duravolten, Novo-Difenac, Nu-Diclo, Voltaren and Zorvoflex.

Diclofenac is available in multiple dose formulations, including 25, 50 and 75 mg tablets or capsules. The recommended dose for chronic arthritis in adults is 50 mg orally three times daily; lower and intermittent doses are used for pain.

Like most NSAIDs, diclofenac is generally well tolerated, but side effects can include headache, dizziness, somnolence, rash, nausea, diarrhea, dyspepsia, abdominal pain, heartburn, gastrointestinal bleeding, peripheral edema and hypersensitivity reactions.

Diclofenac is also available in several topical forms. Ophthalmic solutions (0.1%) are available for relief of pain or decrease in inflammation after cataract or corneal surgery. Dermatological gels are used for treatment of actinic keratoses. Diclofenac dermatologic patches are available for treatment of acute pain from minor strains, sprains and contusions. Diclofenac gels and creams have also been used for topical therapy of osteoarthritis for specific joints that are amenable to topical treatment. Topical formulations are available generically and under brand names such as Flector patch, Pennsaid, Solaraze, Surpass and Voltaren gel.

Etodolac

Etodolac is a nonsteroidal antiinflammatory drug (NSAID) that is available by prescription only and is used long term for therapy of chronic arthritis and short term for acute pain. Etodolac has analgesic as well as antipyretic and antiinflammatory activity. Current indications include treatment of osteoarthritis and rheumatoid arthritis and for short term treatment of acute pain.

Etodolac was approved in the United States in 1991 and is available by prescription only. Currently more than 3 million prescriptions are filled yearly.

Etodolac belongs to the acetic acid derivative class of NSAIDs similar to diclofenac, sulindac, ketorolac and indomethacin. Like other NSAIDs, etodolac is a potent cyclo-oxygenase (Cox-1 and -2) inhibitor which blocks the formation of prostaglandins that are important in pain and inflammatory pathways.

Etodolac is available as capsules or tablets in doses of 200, 300, 400 and 500 mg generically and under the trade name Lodine. Extended release formulations of 400, 500 and 600 mg are also available for once or twice daily dosing. The recommended dose is 400 to 1200 mg in 2 to 4 divided doses daily, based upon response and tolerance.

Like other NSAIDs, etodolac is generally well tolerated, but side effects can include headache, dizziness, somnolence, dyspepsia, nausea, abdominal discomfort, heartburn, diarrhea, peripheral edema, pruritus and hypersensitivity reactions.

Fenoprofen

Fenoprofen is a nonsteroidal antiinflammatory drug (NSAID) used in the treatment of acute pain and chronic arthritis. Fenoprofen has analgesic as well as antipyretic and antiinflammatory activities. Current indications include chronic joint pain due to osteoarthritis and rheumatoid arthritis, as well as mild-to-moderate acute pain. Fenoprofen was approved in the United States in 1976 and is still in clinical use.

Fenoprofen belongs to the propionic derivative class of NSAIDs similar to naproxen, ketoprofen, flurbiprofen and ibuprofen. Like other NSAIDs, fenoprofen is a cyclo-oxygenase (Cox-1 and -2) inhibitor that blocks the formation of prostaglandins that are important in pain and inflammatory pathways.

Fenoprofenrecommended dose in adults with pain is 200 mg every 4 to 6 hours. Higher doses are used for chronic arthritis, in the range of 400 to 600 mg 3 or 4 times per day, with a maximum dose of 3,200 mg daily. Fenoprofen is available by prescription only in the form of capsules or tablets of 200, 300, 400 and 600 mg in both generic and trade formulations (Nalfon).

As with other NSAIDs, fenoprofen is generally well tolerated, but side effects can include headache, dizziness, somnolence, gastrointestinal upset, nausea, abdominal discomfort, diarrhea, peripheral edema and hypersensitivity reactions.

Flurbiprofen

Flurbiprofen is a nonsteroidal antiinflammatory drug (NSAID) used in treatment of mild-to-moderate pain and symptoms of chronic arthritis. Flurbiprofen has analgesic as well as antipyretic and anti-inflammatory activities. Current indications include chronic joint pain due to osteoarthritis and rheumatoid arthritis, as well as mild-to-moderate acute pain.

Flurbiprofen was approved in the United States in 1988.

Flurbiprofen belongs to the propionic acid derivative class of NSAIDs, similar to fenoprofen, naproxen and ibuprofen. Like other NSAIDs, flurbiprofen is a cyclo-oxygenase (Cox-1 and -2) inhibitor that blocks the formation of prostaglandins that are important in pain and inflammatory pathways.

Flurbiprofen recommended dose in adults with chronic arthritis is 50 to 100 mg two to four times daily, with a maximum dose of 300 mg daily. Flurbiprofen is available by prescription in the form of capsules or tablets of 50 and 100 mg in both generic and trade formulations (Ansaid).

As with other NSAIDs, flurbiprofen is generally well tolerated, but side effects can include headache, dizziness, somnolence, gastrointestinal upset, nausea, abdominal discomfort, diarrhea, edema and hypersensitivity reactions.

Indomethacin

Indomethacin is a potent nonsteroidal antiinflammatory drug (NSAID) typically used for chronic inflammatory arthritis. Indomethacin is indicated for management of various forms of chronic arthritis, including osteoarthritis, rheumatoid arthritis, ankylosing spondylitis, and gouty arthritis, as well as acute shoulder pain and dysmenorrhea. Intravenous formulations of indomethacin are approved for the special indication of closure of patent ductus arteriosis in premature infants.

Indomethacin was approved for use in the United States in 1965 and it continues to be widely used, with more than 2.5 million prescriptions filled yearly.

Indomethacin is a methylated indole and belongs to the acetic acid derivative class of NSAIDs. Like other NSAIDs, indomethacin has antipyretic, analgesic and antiinflammatory activities. The NSAIDs owe their therapeutic effects to the inhibition of intracellular cyclooxygenases (Cox-1 and Cox-2), resulting in decrease in synthesis of prostaglandins which are potent mediators of pain and inflammation.

Indomethacin is available by prescription as capsules of 25, 50 and 75 mg, in sustained release forms, as suppositories and as suspensions for oral use, in multiple generic forms as well as under several commercial names, including Indocin, Indochron, Indolar, Indo-Lemmon and Zendole.

Indomethacin recommended dosage in adults with chronic arthritis is 25 to 50 mg taken orally two to three times daily, increasing the dose until the symptoms are controlled or a maximum dose of 200 mg is reached. Injectible formulations of indomethacin are available in single dose 1 mg vials for intravenous use in premature infants with patent ducutus arteriosis.

Non-hepatic side effects of indomethacin include headache, dizziness, somnolence, dyspepsia, abdominal discomfort, diarrhea, peripheral edema and hypersensitivity reactions.

Ketorolac

Ketorolac is a potent, short acting nonsteroidal antiinflammatory drug (NSAID) that is available in both parenteral and oral forms. Ketorolac is generally given for a few days only. Ketorolac is available by prescription only and it is used largely for management of postoperative pain.

Ketorolac was approved in the United States in 1991.

Ketorolac tromethamine belongs to the acetic acid class of NSAIDs similar to diclofenac and etodolac. Like other NSAIDs, ketorolac is a potent cyclo-oxygenase (Cox) inhibitor which blocks the formation of prostaglandins that are important in pain and inflammatory pathways.

Ketorolac is available in parenteral and oral forms in multiple generic forms and under the brand name Toradol. The recommended dose is 60 mg intramuscularly or 30 mg intravenously initially, followed by 30 mg every 6 hours for up to 5 days. An oral form is available in 10 mg tablets for switching from the parenteral form and is given every 6 to 8 hours, but continuation beyond 5 days is not recommended.

Ketorolac common side effects include gastrointestinal upset, nausea, headache and itching.

Mefenamic acid

Mefenamic acid is a nonsteroidal antiinflammatory drug (NSAID) used largely for acute treatment of pain. Mefenamic acid has analgesic as well as antipyretic and antiinflammatory activities, but is used largely for treatment of pain. Mefenamic acid is indicated for the treatment of mild-to-moderate acute pain or dysmenorrhea.

Mefenamic acid was approved in the United States in 1967, but is not a commonly used agent.

Mefenamic acid belongs to the anthranilic acid derivative class of NSAIDs (fenamates). Like other NSAIDs, mefenamic acid is a cyclo-oxygenase (Cox-1 and -2) inhibitor and blocks the production of intracellular prostaglandins that are important in pain and inflammatory pathways.

Mefenamic acid is available by prescription only in capsules of 250 and 500 mg in generic forms and under the brand name Ponstel. The recommended dose is 250 to 500 mg 3 to 4 times daily for periods of less than 7 days.

Like most NSAIDs, mefenamic acid is generally well tolerated, but side effects can include headache, dizziness, somnolence, nausea, diarrhea, abdominal discomfort, heartburn, peripheral edema and hypersensitivity reactions.

Meloxicam

Meloxicam is a long acting nonsteroidal antiinflammatory drug (NSAID) available by prescription only and used in therapy of chronic arthritis. Meloxicam has analgesic as well as antipyretic and antiinflammatory activities. Current indications are for chronic osteoarthritis, rheumatoid arthritis and juvenile rheumatoid arthritis.

Meloxicam was approved in the United States in 2000 and currently more than 9 million prescriptions are filled yearly.

Meloxicam is an enolic acid that belongs to oxicam class of NSAIDs similar to piroxicam. Like other NSAIDs, meloxicam is a potent cyclo-oxygenase (Cox-1 and Cox-2) inhibitor which blocks the formation of prostaglandins that are important in pain and inflammatory pathways. Meloxicam has a ten-fold selectivity in inhibiting Cox-2 over Cox-1 in vitro. The specificity for Cox-2 is believed to make meloxicam less likely to cause gastrointestinal mucosal injury compared to standard NSAIDs that inhibit both Cox enzymes, which would suggest that it should have fewer gastrointestinal side effects and less effects on platelet function than the nonselective Cox inhibitors (Cox-1 and Cox-2). However, in humans, meloxicam in full doses has a similar side effect profile as most nonselective NSAIDs, and its clinical advantage has yet to be proven.

Meloxicam is available by prescription only in 7.5 and 15 mg tablets in generic forms and under the brand name Mobic. The recommended dose is 7.5 to 15 mg once daily.

Like most NSAIDs, meloxicam is generally well tolerated, but side effects can include gastrointestinal upset and pain, nausea, headache, dizziness, somnolence, itching, peripheral edema and hypersensitivity reactions.

Nabumetone

Nabumetone is a long acting nonsteroidal antiinflammatory drug (NSAID) that is available by prescription only and is used in therapy of chronic arthritis. Like other NSAIDs, it has analgesic, antipyretic and antiinflammatory activities. Nabumetone was approved in the United States in 1991 and its current indications are for treatment of chronic arthritis due to osteoarthritis or rheumatoid arthritis. Nabumetone is available by prescription only, and currently more than 4 million prescriptions are filled yearly.

Nabumetone is a naphthyl alkanone and orally available antiinflammatory agent. Like other NSAIDs, nabumetone is a potent cyclo-oxygenase (Cox-1 and -2) inhibitor, which blocks the formation of prostaglandins that are important mediators in pain and inflammatory pathways. Nabumetone is a pro-drug and exerts anti-cyclo-oxygenase activity only after absorption and activation in the liver.

Generic formulations are available of 500 and 750 mg; specific commercially available names include Relafen (500 mg). The usual dose in adults is 1000 mg once daily, increasing to as much as 2000 mg daily based upon response and tolerance.

As with other NSAIDs, nabumetone is generally well tolerated, but side effects can included headache, dizziness, somnolence, dyspepsia, nausea, abdominal discomfort, heartburn, peripheral edema and hypersensitivity reactions.

Naproxen

Naproxen is a popular over-the-counter nonsteroidal antiinflammatory drug (NSAID) that is widely used for therapy of mild-to-moderate pain and arthritis. Naproxen has analgesic as well as antipyretic and antiinflammatory activity. It has a longer half-life than other commonly used NSAIDs, making a twice daily regimen feasible. Naproxen is indicated for mild-to-moderate pain from various causes including trauma, tendonitis, headache, dysmenorrhea, and various forms of arthritis including osteoarthritis, rheumatoid arthritis, gout and ankylosing spondylitis.

Naproxen was approved for use by prescription in the United States in 1976 and for over-the-counter use in 1994. Currently more than 10 million prescriptions for naproxen are filled yearly and these numbers do not capture the wide scale over-the-counter sales.

Naproxen belongs to the propionic acid class of NSAIDs similar to fenoprofen, ibuprofen, ketoprofen and oxaprozin. The antiinflammatory and analgesic properties of NSAIDs such as naproxen are mediated by inhibition of tissue cyclo-oxygenases (Cox-1 and -2), which results in a decrease in pro-inflammatory prostaglandins, important mediators in inflammatory and pain pathways.

Generic and over-the-counter formulations are available in multiple doses (125, 250, 225, 375, 500, 550 mg) under multiple commercial names including: Aleve, Anaprox, Naprosyn, Naxen, Naxodol, Neo-Prox, Nu-Naprox, Nycopren, Proxen, Synflex. Over-the-counter combinations with antihistamines are also available. The typical dose is 250 to 500 mg taken orally twice daily.

As with other NSAIDs, naproxen is generally well tolerated, but side effects can include headache, dizziness, somnolence, dyspepsia, nausea, abdominal discomfort, heartburn, peripheral edema and hypersensitivity reactions.

Nimesulide

Nimesulide is a nonsteroidal antiinflammatory drug (NSAID) with relative specificity for COX-2 that is not available in the United States, but is used widely in other countries in the treatment of acute pain. Nimesulide has analgesic as well as antipyretic and antiinflammatory activities mediated by COX-2 actions, but has relatively scant effect on platelet function or loss of gastric cytoprotection which is associated with COX-1 activity. Nimesulide has a rapid onset of action and has other activities besides its effects of cyclo-oxygenases that may be important in its antiinflammatory and analgesic actions. Nimesulide was never marketed in the United States, but has been widely used in many countries of the world since its introduction in the 1990s. Current indications vary by country, but are generally limited to mild-to-moderate acute pain for which the recommended dose in adults is 100 mg twice daily for no more than 15 days. Chronic therapy is not generally recommended, and nimesulide is considered contraindicated in children.

Nimesulide has been linked to a low rate of transient serum enzyme elevations during therapy, but also to many instances of clinically apparent acute liver injury that can be severe and can result in acute liver failure, need for emergency liver transplantation and death.

Nimesulide is a unique NSAID that has a basic sulfonanilide structure. Like other NSAIDs, nimesulide inhibits the enzyme cyclo-oxygenase (COX), thereby blocking the formation of prostaglandins that are important in pain and inflammatory pathways. Unlike most conventional NSAIDs, however, nimesulide has a relative specificity for COX-2 activity, the form that is most closely related to pain pathways as opposed to COX-1, which has major effects of gastric mucosa cell protection and platelet function.

Nimesulide is available by prescription in the form of capsules or granules for oral suspension of 100 mg and as suppositories of 200 mg in both generic and trade formulations (Sulide, Nimside and others).

Nimesulide is generally well tolerated, but side effects can include headache, dizziness, somnolence, gastrointestinal upset, nausea, abdominal discomfort, diarrhea, peripheral edema and hypersensitivity reactions.

Oxaprozin

Oxaprozin is a long acting nonsteroidal antiinflammatory drug (NSAID) available by prescription only which is used for therapy of chronic arthritis. Like other NSAIDs, oxaprozin is a potent cyclo-oxygenase (Cox-1 and -2) inhibitor which leads to decrease in synthesis of proinflammatory prostaglandins, which are potent mediators of pain and inflammatory pathways. Oxaprozin has analgesic as well as antipyretic and antiinflammatory activities. Because of its long half-life, oxaprozin can be given once daily. Oxaprozin is indicated for the treatment of chronic arthritis due to osteoarthritis, rheumatoid arthritis and juvenile rheumatoid arthritis.

Oxaprozin was approved in the United States in 1992 and is still widely used.

Oxaprozin belongs to the propionic acid derivative class of NSAIDs similar to naproxen and ibuprofen. Oxaprozin is available in tablets of 600 mg in several generic forms and under the brand name Daypro. The recommended dose in adults is 600 to 1200 mg once daily.

As with other NSAIDs, oxaprozin is generally well tolerated, but side effects can include headache, dizziness, somnolence, dyspepsia, nausea, abdominal discomfort, heartburn, peripheral edema and hypersensitivity reactions.

Piroxicam

Piroxicam is a commonly used nonsteroidal antiinflammatory drug (NSAID) that is available by prescription only and is used in therapy of chronic arthritis. Piroxicam has analgesic as well as antipyretic and antiinflammatory activities. Current indications include rheumatoid arthritis and osteoarthritis. Piroxicam can cause mild serum aminotransferase elevations and, in rare instances, leads to clinically apparent acute liver injury that can be severe and even fatal.

Piroxicam was approved for use in the United States in 1982 and is still widely used, with several million prescriptions filled yearly.

Piroxicam belongs to the oxicam family, which is a class of enolic acids structurally unrelated to other NSAIDs. Piroxicam, like other NSAIDs, acts through inhibition of tissue cyclooxygenases (Cox-1 and -2) leading to a decrease in synthesis of pro-inflammatory prostaglandins, which are potent mediators of pain and inflammation.

Piroxicam is available as capsules of 10 and 20 mg in several generic forms as well as under brand names such as Feldene, Novo-Pirocam and Nu-Pirox. The recommended dose is 10 to 20 mg orally once daily. Piroxicam is available by prescription only. Other oxicam NSAIDs include meloxicam, tenoxicam, and droxicam, the latter two being available in other countries, but not the United States.

As with other NSAIDs, piroxicam is generally well tolerated, but side effects can include headache, dizziness, somnolence, dyspepsia, abdominal discomfort, diarrhea, peripheral edema and hypersensitivity reactions.

Sulindac

Sulindac is a commonly used nonsteroidal antiinflammatory drug (NSAID) that is available by prescription only and used predominantly to treat chronic arthritis. Sulindac has analgesic as well as antipyretic and antiinflammatory activities. Sulindac was approved for use in chronic arthritis in the United States in 1978 and its indications have been expanded since. Current indications include acute and chronic use for osteoarthritis, rheumatoid arthritis, anklyosing spondylitis, acute gouty arthritis and for acute bursitis. When given chronically, sulindac has also been shown to decrease adenoma formation in persons with familial adenomatous polyposis.

Sulindac is a member of the indene acetic acid class of NSAIDs and is chemically related to indomethacin. Like other NSAIDs, sulindac acts through inhibition of tissue cyclooxygenases (Cox-1 and Cox-2) which leads to a decrease in synthesis of proinflammatory prostaglandins, potent mediators of pain and inflammation.

Generic formulations are available (150 and 200 mg) and specific commercial names include Clinoril (100, 150, 200 mg). The recommended dose in adults is 150 to 200 mg twice daily.

As with other NSAIDs, sulindac is generally well tolerated, but side effects can include headache, dizziness, somnolence, gastrointestinal upset, nausea, abdominal discomfort, diarrhea, peripheral edema and hypersensitivity reactions.

Tolmetin

Tolmetin is a nonsteroidal antiinflammatory drug (NSAID) that is available by prescription only and used for therapy of chronic arthritis. Tolmetin has analgesic as well as antipyretic and antiinflammatory activities. Tolmetin is currently not commonly used, having been replaced by NSAIDs with longer half-lives and better tolerance. The current indications for tolmetin include osteoarthritis, rheumatoid arthritis, ankylosing spondylitis and juvenile rheumatoid arthritis.

Tolmetin is one of the oldest NSAIDs in clinical use having been approved in the United States in 1976.

Tolmetin belongs to the acetic acid derivative class of NSAIDs similar to diclofenac, sulindac and indomethacin. Like other NSAIDs, tolmetin is a cyclo-oxygenase (Cox-1 and Cox-2) inhibitor which blocks the formation of prostaglandins that are important in pain and inflammatory pathways.

Tolmetin is available only by prescription and in several generic forms of 200, 400 and 600 mg tablets or capsules and formerly under the brand name Tolectin. The usual dose in adults is 1 to 2 g per day in divided doses.

As with other NSAIDs, tolmetin is generally well tolerated, but side effects can include headache, dizziness, somnolence, dyspepsia, abdominal discomfort, diarrhea, peripheral edema and hypersensitivity reactions.

Antipyretic side effects

Nonsteroidal anti-inflammatory drugs (NSAIDs) are generally well tolerated, but side effects can include headache, dizziness, somnolence, dyspepsia, nausea, abdominal discomfort, heartburn, diarrhea, peripheral edema, pruritus and hypersensitivity reactions.

For acetaminophen side effects see acetaminophen side effects above.